January 15, 2013 in Features, Health

Balloon allergy could be deadly

Joe Graedon And Teresa Graedon
 

Q. Can you help me with a medical mystery? I believe I am allergic to latex. I had a reaction when latex balloons were carried by my desk, and I ended up in the emergency room.

My primary-care doctor thinks I have classic symptoms of an allergy to latex. Dermatologists and allergy specialists I have consulted seem hesitant to confirm this diagnosis, however. Apparently, the Food and Drug Administration has not approved a latex skin test. Blood tests frequently give false-negative results.

Where can I go to get the documentation that is being required by my employer? I work in public health, where I am exposed to latex daily. I worry about another potentially life-threatening reaction.

A. Latex is derived from rubber trees and contains proteins that can be sensitizing. Certain people, especially those who have had frequent occupational exposure to latex, may develop symptoms such as rash, sneezing, itchy eyes or even hives, difficulty breathing and dangerously low blood pressure.

Sadly, there is no completely reliable test for latex allergy, though a symptom questionnaire can be a valuable diagnostic tool (Annals of Allergy, Asthma and Immunology, February 2012; November 2012). Exposure to latex during sex (condoms), dental procedures or surgery could trigger a dangerous reaction.

Q. I read a question in your column from a reader who developed diabetes after taking a water pill for high blood pressure. I think it was furosemide. He wondered if there was a connection between the drug and the onset of diabetes.

Last year, I was prescribed the diuretic hydrochlorothiazide (HCTZ) for mildly elevated blood pressure. Within three months, I tested positive for diabetes.

Since diabetes runs in my family, my doctor was monitoring my blood sugar regularly. That’s how we know the diabetes wasn’t simply overlooked earlier. What can you tell me about a connection between diuretics and diabetes?

A. Elevated blood sugar is a rarely mentioned side effect of many medications, including diuretics like furosemide and HCTZ, statin-type cholesterol- lowering drugs and steroids such as prednisone. A different approach to blood pressure control might solve your problem.

We are sending you our new Guide to Diabetes, with a longer list of drugs that may elevate blood sugar. It also contains a discussion of drugs and nondrug approaches to managing this condition. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (65 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. DM-11, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.>

Q. I had cracked hands and fingertips for several years and found nothing that helped. Then I got rid of all antibacterial soaps. My hands cleared up immediately, and I have had no trouble since.

A. The antibacterial ingredient in most soaps, toothpastes and dish detergents is triclosan. There are some concerns about this compound, which disrupts thyroid hormones in some animals (Toxicological Sciences, January 2009).

According to its website, the “FDA does not have evidence that triclosan added to antibacterial soaps and body washes provides extra health benefits over soap and water.”

Thanks for sharing your experience. Frequent use of any soap can strip oil from skin and aggravate dryness.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or email them via their Web site: www.PeoplesPharmacy.com.

Get stories like this in a free daily email


Please keep it civil. Don't post comments that are obscene, defamatory, threatening, off-topic, an infringement of copyright or an invasion of privacy. Read our forum standards and community guidelines.

You must be logged in to post comments. Please log in here or click the comment box below for options.

comments powered by Disqus